Pennsylvania, 2009Damaging Winds in Pennsylvania, August 2, 2009
August 2, 2009 · NWS CTP · 3 events in 2 counties and zones
Scattered thunderstorms developed ahead of a cold front across the Lower Susquehanna Vally during the early morning. A few storms produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front across the Lower Susquehanna Vally during the early morning. A few storms produced isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 6:49 AM EST, 26 minutes earlier.
Area forecast discussion, Aug 2, 6:49 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
749 AM EDT SUN AUG 2 2009
.SYNOPSIS...
A NEARLY STATIONARY UPPER LOW PRESSURE SYSTEM WILL REMAIN IN THE
VICINITY OF HUDSON BAY FOR THE NEXT WEEK. DISTURBANCES ROTATING
AROUND THIS SYSTEM WILL PUSH A WEAK COLD FRONT THROUGH PENNSYLVANIA
ON SUNDAY. A STRONGER COLD FRONT WILL LIKELY PUSH THROUGH THE
REGION LATE TUESDAY OR WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOCUS OF THE NEAR TERM FCST WILL BE POTENTIAL OF FLASH FLOODING
ACROSS THE SOUTHEAST PORTION OF THE CWA. SLOW MOVING COLD FNTL
BNDRY WILL PUSH INTO THE REGION TDY AHEAD OF SHORTWAVE ROTATING
THRU THE GRT LKS. REGIONAL RADAR MOSAIC CURRENTLY SHOWING HEAVY
SHRA/TSRA UPSTREAM OVR KENTUCKY AND WEST VIRGINIA. THIS AREA OF
PRECIP APPEARS TO BE ASSOCIATED WITH WEAK WAVE OF LO PRES ALONG
FRONT. EXPECT STRONG MOISTURE FLUX AHEAD OF THIS FEATURE TO
TRANSLATE ENE INTO SOUTHEAST PA LATER TODAY...RESULTING IN LOCALLY
HVY CONVECTIVE RAINFALL. LATEST BLENDED SATELLITE DATA SHOWING
PWAT VALUES ARND 2 INCHES ALONG AND SOUTH OF THE LOW TRACK.
PORTIONS OF THE SUSQ VALLEY REMAIN WET FROM RECENT RAINFALL AND
SUSCEPTIBLE TO FLASH FLOODING. THUS...HAVE ISSUED FFA THRU EARLY
EVENING IN COLLABORATION WITH ADJACENT OFFICES.
WILL ALSO HAVE TO WATCH FOR POTENTIAL OF SVR WX LATER TODAY ACROSS
SOUTHEAST PA. DIURNAL HEATING/DESTABILIZATION SOUTH OF WEAK SFC
LOW TRACK...COMBINED WITH INCREASINGLY DEEP LYR SHEAR...COULD
SUPPORT SUPERCELL POTENTIAL. LATEST RUC13 DATA PUSHING CAPES TO
NR 2000J/KG BY 16Z ACROSS SE YORK/LANCASTER COUNTIES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE CLD FNT SHOULD BE PRESSING EAST OF THE SUSQ VALLEY BY THIS
EVENING...SO HAVE TAPERED THE POPS OFF FROM WEST TO EAST BTWN 21Z
AND 03Z. CLEARING SKIES...LGT WIND AND RECENT RAINFALL LIKELY TO
YIELD AREAS OF FOG LATE TONIGHT.
LATEST ENSEMBLE DATA CONTINUES TO SUPPORT FAIR/SEASONABLE CONDS
MONDAY...AS HI PRES RIDGE WORKS INTO THE AREA. ENOUGH MOISTURE MAY
LINGER IN VICINITY OF STALLED FRONTAL BOUNDARY ALONG THE MID
ATLANTIC COAST TO SUPPORT A SLGT CHC OF DIURNAL CONVECTION OVR
LANCASTER COUNTY MON AFTN. ENS MEAN 850 TEMPS NR 15C SUGGEST HIGHS
WILL RANGE FROM THE UPPER 70S ALLEGHENY MTNS...TO M80S SUSQ
VALLEY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE OVERALL PATTERN APPEARS TO KEEP A BROAD MID LVL TROUGH ACROSS
THE CANADIAN PRAIRIES STRETCHING SOUTH THROUGH THE NORTHERN PLAINS
AND WESTERN GREAT LAKES...DRIFTING EAST TOWARDS THE MIDDLE OF NEXT
WEEK. ENSEMBLE MEMBERS BEGIN TO DIVERGE TOWARDS THE LATER PERIODS OF
THE EXTENDED...WHICH SUGGESTS A LOWER CONFIDENCE AS THE PATTERN MAY
BEGIN TO CHANGE TOWARDS MORE SEASONAL CONDS.
TUE WILL FEATURE A WARM SURGE...AS A DECENT 850MB THERMAL RIDGE
RIDES ALONG LEE-SIDE OF APPALACHIANS AT 17 TO 19 DEG
C...SUGGESTING HIGHS NR 90F POSSIBLE ACROSS THE SUSQ VALLEY. THE
WILDCARD WITH TEMPS THIS WARM WILL BE FLOW AND MOISTURE...WHICH
APPEARS ATTM TO BE LGT WESTERLY/SOUTHWESTERLY SUPPORTING A
DOWNSLOPING EFFECT FOR LOWER SUSQ-VALLEY LOCATIONS TUE AFTN.
COLD FRONT IS PRESENTLY POISED TO PUSH THRU THE REGION TUES NITE. BEST
DYNAMICS SHUD PASS TO OUR NORTH WITH CURRENT TRACK OF SHORTWAVE IN
500MB TROUGH...SO HAVE HIT POPS HARDEST ACROSS THE NW MTNS TUE
AFTN AND TUE NITE. ENSEMBLE MEMBERS SUPPRESS INSTABILITY WED AFTN
TO THE SOUTH...HOWEVER WITH MUCH COOLER AIR ALOFT CAN/T RULE OUT
AN AFTN LOW TOPPED SHRA/TSRA.
BROAD SFC RIDGE IS SUPPORTED BY GEFS TO CLOSE OUT THE
WEEK...THUR/FRI SHUD PRIMARILY BE DRY.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS EXPECTED...SOME LOWER CU/SC MOVING IN...ALONG WITH A SHOWER
OR TWO. HOWEVER...DID NOT EXPECT A TRUCK LOAD OF POTENTIAL FLASH
FLOODING STORMS ACROSS THE SOUTH CENTRAL PART OF THE STATE. SO
FAR THINGS ARE MOVING...HAVE SEEN THESE SETUPS BEFORE DUMP
OVER 4 INCHES OF RAIN...AS RIDGE DANCER STORMS TEND TO FLARE
UP AT NIGHT. IN THIS CASE...STORMS FIRING ON EDGE OF 70 DEGREE
DEWPOINTS. THINK CLUE WAS THE SHEAR I SAW ON THE TCU THIS AFT.
LUCKY WINDS ARE NOT SE AT LOW LEVELS...WOULD HAVE OTHER THINGS
TO BE CONCERN ABOUT...GIVEN MAINLY WESTERLY VAD WINDS ABOVE
10000 FEET.
ANYWAY...THIS ACTIVITY WILL BE REPLACED BY MORE IN THE WAY OF
WIDESPREAD SHOWER ACTIVITY...ALONG WITH ISOLATED STORMS LATER THIS
MORNING INTO THIS AFT. SKIES SHOULD CLEAR FROM WEST TO EAST BY
LATE AFT. THUS A WIDE RANGE OF CONDITIONS TODAY...BECOMING VFR BY
LATE AFT.
HOWEVER...EXPECT FOG TO FORM BY LATE EVENING...GIVEN HOW MOIST
THINGS HAVE BEEN LATELY.
NOT A BAD DAY ON MONDAY. ANOTHER FRONT FOR TUE.
OUTLOOK...
MON...AM FOG...THEN VFR.
TUE...MAINLY VFR. SCT MVFR IN
SHRA/TSRA MAINLY N/W AHEAD OF CLD FNT.
WED...VFR. SHOWERS PSBL EARLY...MAINLY IN THE S/E WITH LOCAL
CIG/VSBY RESTRICTIONS.
THU...VFR.
&&
.CLIMATE...
THE AVERAGE TEMPERATURE LAST MONTH AT HARRISBURG WAS /73.0/
DEGREES OR (-2.9) DEGREES BELOW NORMAL. THIS TIES JULY 1920 AS
THE NINTH COLDEST ON RECORD.
THE AVERAGE TEMPERATURE LAST MONTH AT WILLIAMSPORT WAS /70.0/
DEGREES OR (-2.4) DEGREES BELOW NORMAL. THIS MAKES JULY 2009 THE
FIFTH COLDEST ON RECORD.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ026>028-034>036-
042-046-049>053-056>059-063>066.
&&
SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...MARTIN/RXR
CLIMATE...STEINBUGL
Hazardous weather outlook, Aug 2, 4:12 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 AM EDT SUN AUG 2 2009
PAZ004>006-010>012-017>019-024-025-033-037-041-045-030915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-TIOGA-
NORTHERN LYCOMING-SOUTHERN CLINTON-
512 AM EDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ026>028-034>036-042-046-049>053-056>059-063-064-030915-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-SULLIVAN-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
512 AM EDT SUN AUG 2 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ065-066-030915-
YORK-LANCASTER-
512 AM EDT SUN AUG 2 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TODAY
AHEAD OF AN APPROACHING FRONTAL BOUNDARY. THERE IS A SLIGHT CHANCE
THAT A FEW OF THE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS
OR LARGE HAIL THIS AFTERNOON.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 2:35 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 AM EDT SUN AUG 2 2009
PAZ042-046-051>053-020830-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-
335 AM EDT SUN AUG 2 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NORTHUMBERLAND...EASTERN
MONTOUR...NORTHERN COLUMBIA...SOUTHEASTERN LYCOMING AND SOUTHEASTERN
SULLIVAN COUNTIES...
AT 334 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BLOOMSBURG...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ALMEDIA AROUND 340 AM...ORANGEVILLE AROUND
345 AM...BENTON AROUND 350 AM...CENTRAL AROUND 400 AM AND RICKETTS
GLEN STATE PARK AROUND 405 AM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 221 AND 240.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...STATE
ROAD 118.
LAT...LON 4086 7672 4123 7666 4139 7628 4138 7628
4132 7631 4120 7632 4114 7628 4114 7623
4109 7623
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 2, 3:14 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EDT SUN AUG 2 2009
PAZ065-066-020915-
LANCASTER PA-YORK PA-
414 AM EDT SUN AUG 2 2009
...A STRONG THUNDERSTORM WILL AFFECT LANCASTER AND SOUTHERN YORK
COUNTIES...
AT 413 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF PARKVILLE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CODORUS AROUND 420 AM...NEW FREEDOM...SEVEN
VALLEYS...AND GLEN ROCK AROUND 425 AM...SHREWSBURY...AND LOGANVILLE
AROUND 430 AM...JACOBUS...AND STEWARTSTOWN AROUND 435 AM...
WINTERSTOWN AND DALLASTOWN AROUND 440 AM.
THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 17.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...STATE ROAD 94...STATE ROAD 501.
LAT...LON 3977 7699 4018 7629 3986 7601 3973 7611
3971 7630 3971 7695
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 2, 4:08 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT SUN AUG 2 2009
PAZ065-066-021000-
LANCASTER PA-YORK PA-
508 AM EDT SUN AUG 2 2009
...A STRONG THUNDERSTORM WILL AFFECT LANCASTER AND SOUTHEASTERN YORK
COUNTIES...
AT 505 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
WILLOW STREET...MOVING NORTHEAST AT 35 MPH. OTHER STORMS WERE
DEVELOPING OVER NORTHERN MARYLAND..AND WILL CONTINUE TO MOVE
ACROSS SOUTHEAST YORK AND LANCASTER COUNTIES.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PARADISE AROUND 510 AM...LEOLA AROUND 515
AM...NEW HOLLAND AROUND 520 AM...REAMSTOWN AROUND 525 AM...TERRE HILL
AROUND 530 AM AND CHURCHTOWN AROUND 535 AM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 276 AND 295...I-83 BETWEEN
MILE MARKERS 1 AND 13.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 41...STATE ROAD
501.
LAT...LON 4031 7617 4032 7614 4015 7589 4011 7593
4005 7594 3992 7600 3987 7599 3973 7611
3971 7630 3972 7694
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 2, 6:08 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
708 AM EDT SUN AUG 2 2009
PAZ064-065-021200-
ADAMS PA-YORK PA-
708 AM EDT SUN AUG 2 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS AND SOUTHWESTERN
YORK COUNTIES...
AT 706 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
HAGERSTOWN...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CARROLL VALLEY AROUND 735 AM...GETTYSBURG
AROUND 755 AM AND BONNEAUVILLE AROUND 800 AM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 94...STATE ROAD 97.
LAT...LON 3974 7747 4000 7684 3972 7674 3972 7747
EXPERIMENTAL
FORECASTER: MARTIN
Thunderstorm Wind, Lebanon
- When
- August 2, 7:15 AM EST
- Where
- Lebanon County, 0.87 mi NW of Mt Zion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -76.390
Thunderstorm winds estimated near 60 mph produced sporadic tree damage east of Jonestown in Bethel Township.
Thunderstorm Wind, York
- When
- August 2, 7:30 AM EST
- Where
- York County, 1.59 mi E of Emigsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.020, -76.700
Thunderstorm winds estimated near 60 mph knocked down trees and wires east of Emigsville in Springettsbury Township.
Thunderstorm Wind, York
- When
- August 2, 7:39 AM EST
- Where
- York County, 0.53 mi E of Red Lion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.900, -76.610
Thunderstorm winds estimated near 60 mph knocked down trees and wires in Red Lion.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 2, 2009$13 million · 13 events
- Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009$5.3 million · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, August 2, 20092 injured · $1.0 million · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 2 to 3, 2009$1.2 million · 1.75 in hail · 19 events
- Tornadoes and Hail in Kansas, August 2, 2009$80,000 · EF1 · 30 events
- Flash Flooding in West Virginia, August 2, 2009$142,000 · 5 events
- Hail and Damaging Winds in South Dakota, August 2, 2009$85,000 · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009$100,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, August 2, 2009$100,000 · 56 kt wind · 4 events
- Hail in Nebraska, August 2, 2009$50,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Minnesota, August 2, 20092.75 in hail · 17 events
- Flash Flood and Hail in Iowa, August 2 to 3, 2009$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176644, 176645, 176646.